NIOSHTIC-2 Publications Search
A single intravenous injection of doxorubicin (adriamycin) induces sensory neuronopathy in rats.
Cho-ES; Spencer-PS; Jortner-BS; Schaumburg-HH
Neurotoxicology 1980 Feb; 1(3):583-591
Male Sprague-Dawley-rats were injected intravenously with 10mg/kg doxorubicin to study the neurotoxicity of this antitumor agent. The animals were sacrificed at 3 hours and on days four, six, nine, 12, 15, and 34 following treatment. Hind limb ataxia was observed in treated animals on day 11 or 12 and progressed over 3 weeks to involve all extremities. Neuronal necrosis was confined to peripheral ganglia in rats given 10mg/kg doses and was best developed in the dorsal root ganglia. The morphological effect on the ganglion neurons was initially manifest in the nucleus, with focal clearing by 3 hours after injection and disintegration of chromatin material by 4 days. Nuclear changes in affected neurons were followed by degenerative perikaryal alterations which were accompanied by Wallerian degeneration of the associated nerve fibers. No similar neurotoxicity has been reported in patients treated with this drug. Due to porous blood vessels in the dorsal root ganglia doxorubicin was able to enter these structures and reach the nuclei of neurons and stellate cells soon after administration. The spinal cord neurons were spared probably due to the inability of the intravenously administered drug to cross the blood/brain barrier. The authors suggest from results of studies with daunorubicin, the doxorubicin probably intercalates between adjacent base pairs of the DNA double helix, causing derangement and subsequent DNA strand breakage.
NIOSH-Publication; NIOSH-Grant; Neurotoxic-effects; Laboratory-animals; Nervous-system-disorders; Nucleic-acids; Cell-damage; Chemotherapy; Antineoplastic-agents
Neuroscience Albert Einstein College 1410 Pelham Parkway Bronx, N Y 10461
Issue of Publication
Neurotoxic Disorders; Neurotoxic-effects
Yeshiva University, New York, New York
Page last reviewed: September 2, 2020
Content source: National Institute for Occupational Safety and Health Education and Information Division